Article Text

PDF

Shrinking Cerebral Lymphomas with Steroids can Cause Diagnostic Confusion
  1. Michael Donaghy
  1. Department of Clinical Neurology, University of Oxford, Radcliffe Infirmary, Oxford OX2 6HE, UK; Email: joanna.wilkinson{at}clinical-neurology.oxford.ac.uk

    Abstract

    A 60-year-old-woman was transferred to the Neurosurgical Department from a District General Hospital with some weeks of difficulty with walking, change of personality, headaches and poor memory. An initial CT scan (Fig. 1a) revealed an enhancing frontal mass. By the time of transfer, dexamethasone 16 mg daily had been started. Four days after starting dexamethasone, a scan-guided stereotactic biopsy was undertaken, by which time the enhancing mass was only half its original size (Fig. 1b), adjacent frontal lobe oedema was less, and the hydrocephalus affecting the opposite lateral ventricle had largely resolved. The histology was inconclusive. It did not show any evidence of tumour, only T lymphocytes were detectable, and the dense fibrous tissue with lymphoid infiltrate raised the question of a tuberculoma (Fig. 2). Anti-tuberculous therapy was started by the Infectious Disease Service, and phenytoin started as prophylaxis against seizures. Eight days later I was asked to see the

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.